Chemotherapy-induced peripheral neuropathy in long-term survivors of childhood cancer

Recently childhood and adolescent cancer survival rates have improved for many reasons like early detection, access to treatment, multidisciplinary approaches and diagnostic methods such as genetic tests, etc. Long-term childhood cancer survivors are at risk of adverse effects related to cancer treatments that affect the quality of life of these children.

A new study published today May 14, 2018, in the medical journal Jama Neurology by Richard J. Cohn et al, from Sydney Children’s Hospital reported the outcomes of long-term survivors who were treated with chemotherapy before the age of 17 years old. 

Results where that chemotherapy-induced peripheral neuropathy (when chemotherapy damages the nerves of the body) is a potentially long-lasting adverse effect of chemotherapy agents that can be toxic to peripheral nerves, principally when Cisplatin is used. The symptoms include sensory axonal neuropathy (damage to the sensory nerves) abnormal manual dexterity, changes in distal (arms and legs) sensation, and problems with balance.

Peripheral neuropathy is common in childhood cancer survivors, pediatric assessment tools can help to support research to avoid this side effect and to introduce rehabilitation methods to the patients to improve quality of life.

If you suspect that your child has peripheral neuropathy or manifest one of the symptoms previously mentioned, consult your physician as soon as possible, early assessment can increase the quality of life of your loved one.

 

To read more about the research click here.